Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS La Crosse, WI

April 18, 2025Crawford County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2025, 4:37 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2025, 4:37 AM CDT (09:37 UTC)
Expired
Apr 18, 2025, 5:15 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 584 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
584 m²/s²
0-3 km storm-relative helicity
935 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KARX 180937
SVRARX
WIC023-103-181015-
/O.NEW.KARX.SV.W.0013.250418T0937Z-250418T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
437 AM CDT Fri Apr 18 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Richland County in southwestern Wisconsin...
  Central Crawford County in southwestern Wisconsin...

* Until 515 AM CDT.

* At 437 AM CDT, a severe thunderstorm was located near Harpers 
  Ferry, or 12 miles northeast of Prairie Du Chien, moving east at 
  50 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Richland and central Crawford Counties, including the 
  following locations...Eastman, Eagle Cave, Horrigan Ridge, 
  Plugtown, Eagle Corners, and Mount Zion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9117 4315 9115 4320 9112 4325 9106
      4329 9108 4342 9042 4320 9043 4321 9054
      4320 9058 4318 9061 4317 9069 4312 9074
      4310 9081 4309 9117
TIME...MOT...LOC 0937Z 259DEG 46KT 4320 9103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:25 AM CDT, 3 hours 12 minutes earlier. Its key messages:

  • Scattered showers/storms early this morning. Stronger storms will produce small hail, potentially strong wind gusts. Showers could linger into the afternoon.
  • Another round of widespread rain Sunday afternoon into Monday. A storm or two possible. Low end snow chances (10-30%) north of I-94.
  • Cool weekend but warming for next week (highs back into the 60s, near 70 for some).
Area forecast discussion, Apr 18, 1:25 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
125 AM CDT Fri Apr 18 2025

.KEY MESSAGES...

- Scattered showers/storms early this morning. Stronger storms will
produce small hail, potentially strong wind gusts. Showers could
linger into the afternoon.

- Another round of widespread rain Sunday afternoon into Monday. A
storm or two possible. Low end snow chances (10-30%) north of I-94.

- Cool weekend but warming for next week (highs back into the 60s,
near 70 for some).

&&

.DISCUSSION...
Issued at 125 AM CDT Fri Apr 18 2025

THIS MORNING: RAP showing a reassertion of the low level jet into
northeast IA by 08z with some elevated Fgen and a ripple in the
upper level flow (evidenced in latest watervapor satellite imagery).
This should spark more showers and storms with about 1500 J/kg of
MUCAPE to work with. Enough instability for hail potential. Low
level capping/stable layer will keep the storms elevated. However,
some hints in the HRRR that stronger winds could still be brought
toward the sfc. Not anticipating severe, but marginally large hail
(1/2-3/4") and enhanced gusts (behind any storm) is possible.

AFTERNOON: convective elements could develop in the blanket of low
stratus that is currently advecting southward from northern MN/WI.
Whether showers develop is debatable as the cold air advective
signal isn't strong, nor is there much in near sfc lapse rates. With
low cloud bases though, light pcpn won't have far to go.

SUNDAY/MONDAY: storm system set to bring rain, some storms, and
can't say no to minor snow accums in the north.

GEFS/EPS continue to take a shortwave trough out of the desert
southwest Sat, developing a negative tilt as it lifts northeast
across the upper mississippi river valley Sunday night. WPC clusters
also all show this, although some differences in strength/timing.
The storm will be undergoing strengthening as it approaches, thanks
in part to the left exit region of a curved 300 mb jet. Sfc low
placement in the EPS and GEFS members do show a fair amount of
variability - so the storm is not "locked in" by any means. Of note
in the recent EPS run is the bulk of its members have the low center
farther northwest of operational - suggesting the local area could
be under a warmer regime and the deformation pcpn would be displaced
northwest. Not necessarily a trend, but something to monitor.

Low level moisture transport is good as a 50 kt 850mb jet noses into
the storm's deformation region. Ample, sloping Fgen on the north
side, evidenced in time/height x-sections with a strong swath of low
level warm air advection. QG convergence is also hefty and deep in
the column, maxing out Sun afternoon/evening.

All in all, a lot of forcing accompanying this storm with a nice
fetch of moisture to fuel broad areas of pcpn. Meager elevated
instability indicated in the GFS/NAM bufkit soundings, all above a
sizable low level capping inversion. Some isolated thunder possible,
mostly south.

For amounts, 25-75% for QPF roughly sits from 1/2 to 1" for Sun
night through Monday, with the upper 10% pushing more than 1 1/4".
There are even higher outliers, especially in the EPS which has a
non-zero SoT and a couple members suggesting 3-4" are possible.
Looks like a good soaking for most of the local area.

Snow still can't be ruled out. The GrandEnsemble continues to
suggest a 10-30% for measurable snow north of I-94, with about a 10-
20% chance that to reach an inch. Any snow would be confined to
cold, grassy surfaces and wouldn't stick around if realized.

AFTER MONDAY: Moving into the middle part of next week, broad long
wave ridging/height rises progged in the long range guidance.
Warmer, at/above normal temps return in this scenario with highs
pushing back into the 60s. LREF has 10 to 20% chances for 70+ degree
highs. It's not a stout ridge, so ripples in the flow would have a
chance to spin across the region - providing occasional rain
chances. Decent consensus between most of the GEFS and EPS members
for just that later Tue/Tue night.

&&

..AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1050 PM CDT Thu Apr 17 2025

The current cluster of showers and storms moves out of the area
shortly after 06Z. A second cluster of storms may move through
between 08-14Z, mainly south of an RST to KY50 line. IFR to LIFR
stratus is expected to build in after 06-09Z behind the first line
of storms and persists for the remainder of the TAF period, lifting
to IFR/MVFR during the day. Overnight SSE winds of 5-10 kts veer to
the northwest at 10-15G20-25kts for the day on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION.....Skow
Hazardous weather outlook, Apr 17, 10:02 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1002 PM CDT Thu Apr 17 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-190715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1002 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

An isolated severe storm is possible overnight south of Interstate
90. Hail up to 1 inch in diameter and winds of 60 mph would be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms could occur Friday morning to early
afternoon, mainly in southwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Apr 18, 1:48 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
148 AM CDT Fri Apr 18 2025

IAZ008>010-018-019-029-MNZ086-087-094-095-181000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Dodge Center, Rochester, Austin,
and Preston
148 AM CDT Fri Apr 18 2025

...Another Round Of Storms...Some Could Be Strong...

Clusters of storms spread east, northeast across the area through
5 am. Stronger storms will be capable of 1/2 to 3/4" hail with
winds gusts upwards of 35 mph possible. Locally heavy rain will
accompany most storms.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:02 AM CDTSevere Thunderstorm WarningARXRichland28 min
Apr 18, 5:09 AM CDTSevere Thunderstorm WarningARXGrant51 min
Apr 18, 6:16 AM CDTSevere Thunderstorm WarningARXCrawford, Grant44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.